Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Having delayed periods after taking emergency contraceptive pills. Are there any periods inducing pills?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
Hi Doctor, This is regarding the email conversation we had once regarding my friend's problem of menstruation due to the intake of emergency contraceptive pill. For records: Her LMP was on 24th September, she took the pill on 1st october, she had her irregular blood shedding on 8th-11th october. She didnt get her menstruation on 24th of october as expected, so had a pregnancy test (filter test by urine) on 30th october and it gave nothing (no pregnancy). Now the problem is she still didnt get her periods. We wanted to contact any gynaecologist but due to certain circumstances she can't. What do you think is the problem ? And what should we do in such scenario ? As the chances of pregnancy is ruled-out, is there any periods inducing (normally available) medication/diet that you can suggest for time-being ? Waiting for your response. Thanks in advance.
Posted Wed, 11 Dec 2013 in Women's Health
Answered by Dr. Aarti Abraham 8 hours later
Brief Answer: SUGGESTED BELOW Detailed Answer: Hello XXXXXXX Thank you for writing to us with your health concern. Am glad that I can assist you further in this matter. It is very strange that your girlfriend has not had her period till now ( 21st of November ). The emergency contraceptive pill can delay the period, but by a week or 10 days , not more. SO, considering the expected period on 24th of October, it can maximum be delayed upto the first week of November. First of all repeat the pregnancy test, just to be on the safer side. Normally the test is 97 % reliable in diagnosis of a pregnancy, but just to be 100 % sure, just repeat the test. If the test is negative, there could be other causes of a delayed period. Common reasons present in young girls are - stress ( exam or personal life ), tension, anxiety, emotional disturbances, recent weight gain, exercise, change in the diet or sleeping patterns, ingestion of certain medicines etc. Alterations in thyroid hormone patterns, polycystic ovarian disease , endometrial hyperplasia - all these conditions also can result in menstrual delays. However, these conditions would be suspected if delayed or irregular cycles are always occurring as a rule, is this the first time this has happened in her case, please let me know ?? The first advice is obvious - consult a gynecologist. This is logical, because the above conditions should be ruled out before taking any medications. If pregnancy is 100 % ruled out, then the commonest medication given to such girls is progesterone. THis corrects any temporary hormonal imbalance, and induces withdrawal bleeding. Normally, for a girl coming to my clinic, I would conduct a thorough check up ( per vaginum and per speculum examination ) , and also perform a baseline transvaginal ultrasound ( pelvic ) and certain hormonal measurements ( FSH, LH, TSH, prolactin ). If all these are normal, then I would prescribe Meprate 10 mg twice a day for 5 days. After completing the 5 days of treatment, withdrawal bleeding would occur within a week at the most, if no other problems are present. I would suggest the same course of treatment for her, but would insist on a gynecological evaluation first. Do NOT take any other OTC drugs / formulations suggested by pharmacists or quacks, and no kind of diet too is scientifically proven to induce periods. I hope this answer helped you. I would be looking forward to any follow up questions. All the best. Take care.
Above answer was peer-reviewed by
Follow-up: Having delayed periods after taking emergency contraceptive pills. Are there any periods inducing pills? 13 hours later
Hello, To first answer your question, YES she did have it once. Around 1-2 years back she had this problem when a month was skipped in between, she didnt have her periods that month and next month had it around the time it was expected. Back then it was nothing like this situation, it happened itself (may be because of stress and all). What do you infer from this ? Talking about reasons for the delay, Yes she does take abnormally high amount of stress and tension. Even for very small-small things she thinks a lot and tension. This is her Exams and Placements season, so she is taking a lot of stress, and I mean it, abnormally high amount of stress!! Now for the validity of the first test, If we carry out the test again and if its 100% sure, then can we go ahead with the Medication you told ? I am trying to get her to any gynaecologist the coming monday but it is difficult as per her schedule, but I will make sure atleast the test is done again. Looking forward to hear your observations and suggestion from this!!
Answered by Dr. Aarti Abraham 3 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hello again, Another question for you is - did she have any sexual intercourse AFTER taking the emergency pill on 1st of October ? Right now, please repeat the test. If she did not have any intercourse after 1st of October, and the repeat pregnancy test is also negative, then pregnancy is absolutely ruled out. So the delay can be assumed to be because of the stress. As I said, before starting the medication, it is always better to have a gynecological evaluation. If this is just not possible, you may try the course suggested, having understood the risks inherent to it. Meanwhile, just take the repeat test and let me know. Take care.
Above answer was peer-reviewed by
Follow-up: Having delayed periods after taking emergency contraceptive pills. Are there any periods inducing pills? 30 minutes later
Hello, Yes, she did have the sexual intercourse after 1st October but with condom precaution, and this was just after the test was conducted on 30th October. And I will have the test done by the end of this week and planning to have the gynaecological evaluation done on coming Monday (If possible). What all tests should be taken in such condition, if i go to any gynaecologist on monday ? And thanks for all your valuable help and guidance in this regard :)
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer: DETAILED BELOW Detailed Answer: Hello again Please have the repeat urine pregnancy test done, as condoms also have a 3 - 18 % failure rate. Before taking Meprate, have a gynecological consultation if she does not have her period by Monday. You should have the following - 1. Thorough internal check up ( per speculum and per vaginum ) 2. Pelvic ultrasound scan 3. FSH, LH, TSh, prolactin hormonal tests. This much would be enough to rule out any conditions other than stress / pregnancy which might be causing such problems. All the best, and I am happy I could be of some assistance to you. Will look forward to interacting with you anytime you might want to. Please use the following direct link to contact me anytime - WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor